South Carolina, 2016Hail in South Carolina, July 31, 2016
July 31, 2016 · NWS ILM · 1 event in 1 county or zone
Thunderstorms initially developed along the seabreeze and then later along outflow boundaries. The environment was warm and rather unstable.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms initially developed along the seabreeze and then later along outflow boundaries. The environment was warm and rather unstable.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 31, 1:08 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 31, 1:08 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
208 PM EDT SUN JUL 31 2016
.SYNOPSIS...
The oppressive heat and humidity will slowly abate through early
this upcoming week. A cool front to our north will drop slowly
across the Carolinas by Wednesday and this will bring a higher
chance for thunderstorms early this week. Temperatures will
finally return to more normal mid-summer levels after today.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 100 PM Sunday...Lingering clouds from convection this
morning continuing to cover a large portion of forecast area. This
is helping to keep temps from soaring through the 90s. For now
temps were running just above 90 most places. This combined with
dewpoint temps in the mid to upper 70s was creating heat index
values near 105 or just above. Therefore heat advisory remains on
track for most places.
Still looking like convective indices focus convection closer to
coast along sea breeze boundary and meso boundaries from earlier
convection with less potential along Piedmont trough inland.
Thunderstorms were developing along sea breeze boundary as winds
back to the south on the east side of boundary converging with a
more SW flow on the west side of boundary. The main area of storms
was running from inland Brunswick Cnty up through Pender Cnty this
aftn, in line with HRRR showing an early start to convection with
main focus along sea breeze. Some stronger storms possible early
aftn before convection wanes with greater focus out of local
forecast area through later this afternoon. SW steering flow and
back building this afternoon could produce some isolated flooding
in spots with stronger storms. SPC keeps area in general thunder
and not expecting severe storms, but isolated stronger storms will
be possible.
Cloud cover is greater today and the earlier start to convection
could hamper increase in temps. Also, the winds have a greater
southerly component at the sfc. This should all combine to keep
slightly lower temps. H5 heights and 850 temps showed a dip early
today but do show a rise into this evening. May end up with a
sunnier and warmer end of day.
Models continue to show minor perturbation rounding the base of
broad mid to upper level trough this evening and producing some
stronger convection over north central NC along trough which
pushes southeast overnight. The associated convection should
track into the NW portion of area later this evening as it
weakens. Therefore kept some low end pops mainly in this area
tonight. Temps will once again remain high in very moist air mass,
with lows between 75 and 80 most places.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 AM Sunday...The pattern continues to slowly change as a
trough aloft passes across the area and a weak frontal boundary is
still progged to drop into the forecast area late Tuesday night into
Wednesday. This will increase the chances of convection to a good
chance and the result will be lower maximum temperatures in the
lower 90s on both Monday and Tuesday.
The precipitable waters are progged to remain over 2 inches on
Monday and Tuesday and with mid-level winds continuing to be rather
weak, I am anticipating some of the thunderstorm to produce heavy
downpours and frequent lightning.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 AM Sunday...The mid level pattern will be very weak across the
region, basically a broad weakness between the mid Atlantic ridge
and the building ridge out west. At the surface a front will be
fading and by Thursday little semblance will be left of this
feature. The weakness allows for convection to be possibly each day,
primarily driven by the sea breeze and inland trough. Thursday
appears to feature the lowest pops as the PW will be somewhat
limited. The latest MEX guidance looks good with regards to run to
run consistency and the ongoing forecast for temperatures.
Highlights include highs in the 80s (for the most part) Wednesday
and Thursday. Overnight lows will remain on the warm side as no
upper 60s (climatology) are showing up as of yet.
&&
.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
As of 18Z...Sea breeze induced convection to dominate this
afternoon. This based on latest 88D trends along with near term
models such as the HRRR and RAP and even the WRF. In fact, the
models highlight the immediate coast of NC and SC as the likely
areas to observe convection the remainder of this aftn into early
this evening. Will indicate tempo groupings for all coastal
terminals. For the inland terminals, will indicate VCTS for the
remainder of this aftn and early evening. The same near term models
indicate only isolated storms possible inland, ie. along the i-95
corridor, thru sunset. Pea size hail and up to 35 kt wind gusts are
possible from the stronger storms.
For tonight, sw winds stay active closer to the coast but inland
will drop to less than 4 kt. inland terms may go calm towards
sunrise mon. This will raise the issue of possible br and will
likely indicate for LBT and possible FLO. For monday morning, the
atm will begin to destabilize by late morning with possible
convection breaking out by noon. Will indicate prob30 groupings to
highlight.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 100 PM Sunday...South-southwest flow will continue with the
Piedmont trough to the west of the coastal waters. As nocturnal
jet weakens winds will come down through early this aftn but will
spike up again late this aftn through early evening, and back to a
more southerly direction due to influence of sea breeze and
enhanced flow due to Piedmont trough inland. Overall winds are
expected to remain in the 10 to 15 knot range through the day and
seas will run between 2 and 4 feet.
SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 AM Sunday...The models continue to be slower with a weak
front approaching the waters now by late Tuesday nights. With a
nocturnal jet expected again Monday night and the pressure gradient
only slightly tightening expect the southwest winds to stay around
15 knots through the period with at few 20 knot gusts. Seas will
respond and will range between 3 and 4 feet.
LONG TERM /WEDNESDAY THROUGH THURSDAY/...
As of 300 AM Sunday...Somewhat diffuse wind fields for the middle of
the new week indicative of a decaying front in the area. The
predominant direction should be south to southeast Wednesday then
northeast Thursday. Speeds will be ten knots or less. Little in the
way to force any meaningful change in seas as a range of 1-3 feet
will continue.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 8 PM EDT this evening for SCZ017-023-024-
032-033-039-053>056.
Beach Hazards Statement until 8 PM EDT this evening for SCZ054.
NC...Heat Advisory until 8 PM EDT this evening for NCZ087-096-099-
105>110.
MARINE...None.
&&
NEAR TERM...RGZ
SHORT TERM...DRH
LONG TERM...SHK
AVIATION...DCHHazardous weather outlook, Jul 31, 1:11 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
211 PM EDT SUN JUL 31 2016
NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-053-055-056-010000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-COASTAL GEORGETOWN-
211 PM EDT SUN JUL 31 2016
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ054-010000-
COASTAL HORRY-
211 PM EDT SUN JUL 31 2016
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BEACH HAZARDS STATEMENT.
MODERATE RISK OF RIP CURRENTS.
HEAT ADVISORY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ110-010000-
COASTAL BRUNSWICK-
211 PM EDT SUN JUL 31 2016
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
HEAT ADVISORY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-010000-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
211 PM EDT SUN JUL 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 31, 1:01 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
201 PM EDT SUN JUL 31 2016
NCZ105-107-109-311845-
INLAND BRUNSWICK NC-INLAND PENDER NC-INLAND NEW HANOVER NC-
201 PM EDT SUN JUL 31 2016
...SPECIAL WEATHER STATEMENT FOR CENTRAL PENDER...NORTHEASTERN
BRUNSWICK AND NORTHERN NEW HANOVER COUNTIES UNTIL 245 PM EDT...
AT 157 PM EDT...DOPPLER RADAR WAS TRACKING A BROKEN LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF EDGECOMB
TO BATARORA...MOVING NORTHEAST AT 25 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
WILMINGTON...LELAND...HAMPSTEAD...NORTHWEST...TOPSAIL...
CASTLE HAYNE...WRIGHTSBORO...HIGHTSVILLE...PHOENIX...ROCKY POINT...
WOODSIDE...KINGS GRANT...CAPE FEAR COMMUNITY COLLEGE NORTH CAMPUS...
MURRAYVILLE...WILMINGTON INTERNATIONAL AIRPORT...EDGECOMB...ASHTON...
SCOTTS HILL...BELVILLE AND NAVASSA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 40 BETWEEN MILE MARKERS 404 AND 416.
INTERSTATE 140 US ROUTE 74 BETWEEN MILE MARKERS 423 AND 434.
US ROUTE 17 IN BRUNSWICK COUNTY BETWEEN MILE MARKERS 43 AND 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO PONDING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3447 7758 3437 7769 3420 7795 3420 7796
3418 7798 3430 7820 3465 7765
TIME...MOT...LOC 1757Z 251DEG 7KT 3457 7760 3424 7812
DCHSpecial weather statement, Jul 31, 1:44 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
244 PM EDT SUN JUL 31 2016
NCZ099-105>107-109-311930-
INLAND BRUNSWICK NC-COASTAL PENDER NC-COLUMBUS NC-INLAND PENDER NC-
INLAND NEW HANOVER NC-
244 PM EDT SUN JUL 31 2016
...SPECIAL WEATHER STATEMENT FOR PENDER...EASTERN COLUMBUS...
NORTHEASTERN BRUNSWICK AND NORTHERN NEW HANOVER COUNTIES UNTIL 330 PM
EDT...
AT 243 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS FROM NEAR PHOENIX...TO SURF CITY...MOVING NORTHEAST AT
25 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LELAND...BURGAW...SURF CITY...HAMPSTEAD...NORTHWEST...
TOPSAIL BEACH...TOPSAIL...WRIGHTSBORO...MONTAGUE...CURRIE...
THE BOROUGH...MALPASS CORNER...MURRAY TOWN...WHITE STOCKING...
PHOENIX...ROCKY POINT...CAPE FEAR COMMUNITY COLLEGE NORTH CAMPUS...
MAPLE HILL...ASHTON AND RIEGELWOOD.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 40 BETWEEN MILE MARKERS 396 AND 416.
INTERSTATE 140 US ROUTE 74 BETWEEN MILE MARKERS 423 AND 433.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3437 7762 3436 7763 3437 7763 3436 7764
3434 7770 3422 7808 3437 7828 3472 7778
3472 7768 3471 7768 3448 7758 3447 7757
3447 7756 3446 7754 3445 7754 3444 7752
TIME...MOT...LOC 1843Z 231DEG 23KT 3435 7803
JDWSpecial weather statement, Jul 31, 1:46 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
246 PM EDT SUN JUL 31 2016
SCZ055-056-311930-
COASTAL GEORGETOWN SC-INLAND GEORGETOWN SC-
246 PM EDT SUN JUL 31 2016
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN GEORGETOWN COUNTY UNTIL
330 PM EDT...
AT 245 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JACKSON...OR NEAR PAWLEYS ISLAND...MOVING NORTHEAST AT 15 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...PAWLEYS ISLAND...MURRELLS INLET...JACKSON...YAUHANNAH...
PLANTERSVILLE...LITCHFIELD BEACH AND GEORGETOWN MEMORIAL HOSPITAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3345 7935 3366 7918 3359 7910 3357 7910
3357 7908 3353 7904 3347 7910 3340 7914
3339 7923 3344 7918 3342 7921 3338 7926
3339 7926 3336 7927
TIME...MOT...LOC 1845Z 226DEG 11KT 3347 7923
JDWHail, Georgetown
- When
- July 31, 2:30 PM EST to 2:31 PM EST
- Where
- Georgetown County, 1.15 mi SW of Oatland
- Measured
- 1 in hail
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 33.487, -79.362
Hail to the size of quarters was reported near the intersection of Lanes Creek Drive and Johnson Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in North Carolina, July 31, 20161 death · $3,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 31, 2016$1.1 million · 2 in hail · 12 events
- Damaging Winds and Lightning Strike in Georgia, July 31, 2016$103,000 · 60 kt wind · 5 events
- Flash Flooding and Damaging Winds in North Carolina, July 31, 2016$55,000 · 50 kt wind · 15 events
- Damaging Winds in North Carolina, July 31, 2016$21,000 · 50 kt wind · 6 events
- Flash Flooding and Heavy Rain in Virginia, July 31, 2016$20,000 · 5 events
- Hail and Damaging Winds in Pennsylvania, July 31, 2016$14,000 · 1 in hail · 6 events
- Flash Flooding in New Jersey, July 31, 201613 events
- Flash Flood and Hail in South Dakota, July 31, 20161.75 in hail · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 31, 201611 events
- Damaging Winds in North Carolina, July 31, 2016$14,000 · 56 kt wind · 3 events
- Damaging Winds in Mississippi, July 31, 2016$13,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650369.